Tramadol is one of the weaker prescription opioids, but the popular painkiller can still trigger physical dependence and addiction.
Over time, as a person becomes dependent on tramadol, they’ll need increasing amounts of the drug to experience the same effects. This is known as tolerance. They’ll also experience unpleasant symptoms when they decrease their dose or stop using the drug.
Because tramadol works somewhat differently from other opioids, tramadol withdrawal may or may not present in the same way as traditional opioid withdrawal. In some cases, people develop serious psychiatric symptoms and strange sensory experiences.
Most people withdrawing from tramadol develop flu-like symptoms associated with traditional opioid withdrawal. These symptoms include restlessness, cravings for the drug and myriad other unpleasant sensations.
Typical symptoms of tramadol withdrawal include:
These are the same withdrawal symptoms people experience when withdrawing from more potent opioids, such as oxycodone, hydrocodone, morphine and heroin.
But approximately one in every 10 people withdrawing from tramadol will experience atypical withdrawal symptoms. These symptoms may include: extreme anxiety and panic attacks, hallucinations, paranoia, confusion, and numbness and tingling in the arms or legs.
Individuals going through tramadol withdrawal have also reported experiencing vertigo, headaches and insomnia.
These symptoms are similar to the withdrawal symptoms caused by cessation of certain types of anti-depressants known as selective serotonin reuptake inhibitors, or SSRIs. The effects likely stem from the way tramadol affects levels of serotonin and other neurotransmitters in the brain.
According to a 2003 study in the journal Drug and Alcohol Dependence, withdrawal symptoms in general account for nearly 40 percent of all reported adverse events associated with the chronic use of Ultram, a popular brand of tramadol.
Anyone taking tramadol should also familiarize themselves with the signs of symptoms of a tramadol overdose. Tramadol can cause difficulty breathing, seizures, coma and death. The risk of fatal complications increases when a person combines tramadol and alcohol or mixes the drug with other sedative medications.
There is no set timeline for tramadol withdrawal. The onset, duration and intensity of symptoms may vary significantly from person to person depending on physical differences and the severity of their dependence.
That said, tramadol withdrawal usually sets in about 12 to 20 hours after a person’s last dose, and it tends to lasts longer than withdrawal from other types of opioids. The acute symptoms of tramadol withdrawal can last for a week or longer. Withdrawal from similar painkillers, such as codeine, usually peaks within three to four days, by comparison.
The biological processes that cause withdrawal are complicated but are related in part to a drug’s half-life.
Tramadol has a half-life of around six hours, meaning that half the drug is eliminated from a person’s blood stream within that time. By 12 hours, only a quarter of the drug remains, which is why they start to feel withdrawal symptoms around that time.
But half-lives are not absolute and can vary from person to person.
Because tramadol is metabolized by the liver and eliminated by the kidneys, people with liver problems may not break the drug down as quickly. As a result, withdrawal symptoms might occur later in someone with cirrhosis or other type of liver disease.
Individuals over the age of 75 tend to metabolize tramadol more slowly, as do women.
If you’ve been taking tramadol and plan to stop taking the medication, you may be able to avoid the agonies of withdrawal by slowing decreasing your dose.
Gradually weaning off a drug gives your brain time to readjust to the chemical changes occurring and is less traumatic than simply going cold turkey. Be sure to talk to your doctor or pharmacist about a tapering schedule.
Tapering doesn’t work everybody, though. Weaning off of tramadol can be difficult, if not impossible, for someone who has developed a tramadol addiction.A person who is addicted to tramadol may be overwhelmed by their desire to take the drug and may be unable to stop using tramadol on their own. The fear of experiencing withdrawal symptoms also drives people to continue using tramadol, or to use escalating amounts of the drug. If you are struggling with a tramadol addiction, treatment can help.
Treatment for opioid addiction usually begins with detoxification. Mild withdrawal symptoms may be handled on an outpatient basis. But if your withdrawal symptoms are severe, you may need a medically monitored detox.
During a medical detox, you’ll be closely monitored, and medical staff will able to respond to any complications that arise. You may receive IV fluids to keep you hydrated. You will also receive medications to manage symptoms such as nausea, sleeplessness and anxiety.
Once you complete this important first step, you can move on to the next stage of treatment. Through counseling, behavior therapy and group work, you’ll learn more about the disease of addiction. You’ll also develop skills and tools to help you manage the challenges of this chronic disease and keep you on the path to sobriety.
If you are addicted to tramadol, you don’t have to go it alone. Help is available. Pick up the phone and call today to find out how treatment can help you get your life back on track.
Other Addiction Topics
Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!
Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.